In the United States, millions of men suffer from erectile dysfunction. When a man has erectile dysfunction, he cannot produce or sustain a normal erection. While erectile dysfunction is a medical condition that affects primarily older men, younger men sometimes suffer from the condition as well.
Bayer Healthcare Pharmaceuticals produces the erectile dysfunction treatment drug Levitra (vardenafil hydrochloride). Levitra is a pill that helps men suffering from erectile dysfunction maintain an erection. Since Levitra was introduced to the U.S. market in 2003, millions of prescriptions have been filled. As a result, many men and their partners have greatly benefited from the drug.
Because Levitra doesn't prevent pregnancy, couples who want to avoid pregnancy should use a birth control method. In addition, Levitra doesn't prevent the spread of HIV or other sexually transmitted diseases (STDs). Couples who are risk at for HIV and other STDS should practice "safe sex" and use condoms.
In addition, like other drugs, Levitra carries certain side effects. Below, we'll discuss the drug's medical complications along with other important information.
Levitra has been associated with minor medical complications such as headache and facial flushing. In addition, there have been reports of prolonged erections and priapism, or painful erections. Patients who have an erection that lasts for more than four hours should seek immediate medical attention. Other medical complications include sudden vision and hearing loss.
Sudden Vision Loss
Some men have reportedly suffered from sudden vision loss after taking Levitra and other erectile dysfunction drugs. Sudden vision loss is often a symptom of the eye disorder non-arteritic anterior ischemic optic neuropathy (NAION). Patients who suffer from NAION are at risk of losing their vision permanently. According to the FDA, it hasn't been conclusively shown that Levitra and other erectile dysfunction drugs cause vision loss. Nonetheless, if a patient experiences sudden vision loss, he should stop taking Levitra and immediately seek medical attention.
Sudden Hearing Loss
There have been reports that men who took Levitra and other erectile dysfunction drugs later suffered from sudden hearing loss. The FDA subsequently ordered that drug label for Levitra and other erectile dysfunction drugs include a warning about this risk. However, the FDA noted that it hadn't been established that erectile dysfunction drugs such as Levitra cause hearing loss. Because Levitra is taken by mostly older men, it's possible that hearing loss could be related to age as opposed to the effects of the drug. Nevertheless, if a Levitra patient develops sudden hearing loss, he should stop taking the drug and see his doctor as soon as possible.
Levitra Use and Other Nitrates
Levitra shouldn't be taken with nitrate containing medications. Combining the medication with a nitrate drug can lead to sudden loss of blood pressure. This can cause dizziness and faintness. In some cases, heart attack and stroke can occur.
Under product liability law, consumers are afforded certain protections. When consumers use a product, such as the prescription drug, they expect the product to be safe and defect-free. If a a product that's unreasonably dangerous and defective is placed on the market, the product's manufacturer and sellers can be held legally responsible for any injuries that result.
For example, a consumer who took a prescription drug and was later injured can file a product liability lawsuit against the drug's manufacturer and sellers. If a jury finds in favor of the injured consumer, he could be awarded financial compensation for any lost wages, medical expenses, and pain and suffering that resulted from the injury.
In the United States, doctors have a duty to provide their patients with a reasonable standard of care. When doctors are negligent in their actions, they can be sued for medical malpractice. For example, if a doctor mistakenly told a patient that Levitra protected against HIV and the patient later contracted HIV, the doctor may be liable for medical malpractice.
Contact a qualified product liability attorney to make sure your rights are protected.